Hail, Macoupin
- When
- April 22, 6:36 PM CST
- Where
- Macoupin County, 0.32 mi ESE of Shipman
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.118, -90.045
A strong cold front moved through region. With plenty of moisture, instability and decent low level shear, severe storms developed along the Interstate 70 corridor in Missouri and Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through region. With plenty of moisture, instability and decent low level shear, severe storms developed along the Interstate 70 corridor in Missouri and Illinois. Numerous reports of large hail and 5 tornadoes occurred with this event. One of the tornadoes was a long track one that moved through the St. Louis metropolitan area with it being rated an EF4, with only a few minor injuries and no deaths. Also, quite a bit of rain fell during this event and caused flash flooding. The flash flooding persisted for several days as additional rounds of heavy rain fell over the same region through the 26th of April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 22, 2:22 PM CST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT FRI APR 22 2011
.DISCUSSION...
/321 PM CDT FRI APR 22 2011/
GEARING UP FOR ANOTHER ROUND OF SEVERE WEATHER FOR LATE THIS
AFTERNOON AND TONIGHT. SEVERE CONVECTIVE WATCHES COULD COME AT ANY
TIME...SO WILL KEEP THIS BRIEF. COLD FRONT IS EVIDENT ON RADAR
MOVING INTO CENTRAL AND SOUTHWEST MISSOURI. 21Z SOUNDING FROM KSGF
IS COMING IN NOW...AND THE CAPE UP THRU 400MB LOOKS IMPRESSIVE.
PLENTY OF LOW LEVEL SHEAR IS ALSO EVIDENT IN THE SOUNDING WITH AT
LEAST 40KTS OF SHEAR FROM 0-6KM. THINK INITIAL DEVELOPMENT MAY BE
SUPERCELLULAR WITH SPLITS AND MERGERS SINCE THE SHEAR IS QUITE
LINEAR...BUT THE DISCRETE STORMS SHOULD FORM INTO MULTICELLS/LINES.
WITH THE LOW LEVEL SHEAR THINK TORNADOES ARE A VERY REAL THREAT.
WITH THAT EYE-POPPING CAPE ON THE KSGF SOUNDING...LARGE HAIL AND
DAMAGING WINDS ARE NEARLY CERTAIN. GREATEST THREAT WILL LIKELY BE
ALONG AND SOUTH OF I-70. ONCE THE STORMS CONGEAL INTO A
LINE...THINK THEY'LL RACE EASTWARD AND SHOULD BE OUT OF THE CWFA BY
MIDNIGHT.
COLD FRONT IS STILL EXPECTED TO STALL ACROSS SOUTHERN
MISSOURI/NORTHERN ARKANSAS TONIGHT...THOUGH WHERE THE EFFECTIVE
BOUNDARY COMES TO A HALT IS ANYONE'S GUESS IF WE GET A SEVERE SQUALL
LINE WITH VERY STRONG WINDS. THINK SATURDAY MORNING WILL LIKELY BE
MOSTLY DRY ACROSS ALL BUT SOUTHERN AREAS...BUT REDEVELOPMENT IN THE
AFTERNOON SEEMS LIKELY ALONG AND SOUTH OF THE I-70 CORRIDOR AS THE
LOW LEVEL JET PUSHES MOISTURE UP INTO THE BAROCLINIC ZONE.
REMAINDER OF THE FORECAST STILL LOOKS PRETTY WET...WITH PERHAPS THE
WETTEST PERIODS BEING SUNDAY NIGHT THROUGH MONDAY NIGHT AS THE FIRST
LOBE OF A STRONG SHORTWAVE RIPPLES ACROSS THE AREA AND THE ATTENDANT
SURFACE SYSTEM MOVES UP THROUGH THE MID-MISSISSIPPI VALLEY. THE
SECOND AND STRONGER LOBE OF THE WAVE IS FORECAST TO MOVE THROUGH
LATE TUESDAY NIGHT AND WEDNESDAY CONTINUING THE THREAT FOR HEAVY
RAIN OUT INTO MID-WEEK.
CARNEY
&&
.AVIATION...
/1255 PM CDT FRI APR 22 2011/
MORNING MCS HAS TEMPORARILY PUSHED WARM FRONT SOUTH OF INTERSTATE
70...BUT BELIEVE IT WILL RAPIDLY REBOUND NORTH OVER THE NEXT 1-2
HOURS AS SFC LOW TRACKS NE AND APPROACHES THE UIN AREA IN THE
20-22Z TIME FRAME. HAVE BASED ROUND 2 OF CONVECTION ON LOCAL
WRF...WITH SUGGESTS STORMS SHOULD REFIRE BY MID AFTERNOON AT UIN
AND COU...AND THEN MOVE INTO STL AREA 01-03Z. OBVIOUSLY...WILL TWEEK
SPECIFICS OF CONVECTION ONCE STORMS SHOW THEMSELVES. BASED ON
CURRENT POST-FRONTAL CONDITIONS...HAVE GONE WITH SEVERAL HOURS OF
MVFR CIGS WITH THE WIND SHIFT...WITH THESE LOW CLOUDS SCATTERING
OUT SEVERAL HOURS LATER.
SPECIFICS FOR KSTL...AS MENTIONED ABOVE...OUTFLOW HAS TEMPORARILY
SUPPRESSED WARM FRONT SOUTH OF STL...AND INITIATION OF WAA IN WAKE
OF MCS MAY KICK OFF A BIT OF LIGHT RAIN/SHOWERS OVER THE NEXT HOUR
OR TWO THAT MAY BRIEFLY DROP CONDITIONS INTO MVFR CAT.
HOWEVER...PREVAILING CONDITIONS SHOULD TAKE ON A TYPICAL WARM
SECTOR LOOK NO LATER THAN 20Z...WITH A BKN VFR CU FIELD AND MDT S
WINDS. BELIEVE STRONG STORMS THAT ERUPT OUT WEST SHOULD ADVECT
INTO THE AREA EARLY THIS EVENING...AFTER 00Z...BUT THINK LINE
SHOULD BE FAIRLY QUICK MOVING AND EXIT THE TAF AREA 03-04Z.
TRUETT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CRAWFORD MO-
FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-
WASHINGTON MO.
IL...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BOND IL-CLINTON
IL-FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 333 PM CDT FRI APR 22 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 333 PM CDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS AND TORNADOES. LOCALLY HEAVY RAINFALL FROM THESE THUNDERSTORMS COULD LEAD TO FLASH FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS. THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE LIKELY SUNDAY THROUGH MONDAY NIGHT. FLASH FLOODING...AS WELL AS RIVER AND STREAM FLOODING WILL BE A SIGNIFICANT THREAT THROUGH THIS PERIOD. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 4 E FORISTELL 38.82N 90.89W
04/22/2011 E1.25 INCH ST. CHARLES MO TRAINED SPOTTER
&&
TRUETTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
725 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL WARRENTON 38.82N 91.14W
04/22/2011 M2.75 INCH WARREN MO TRAINED SPOTTER
HAIL OBSERVED AT HIGHWAY U AND TALL OAKS ROAD
&&
CORRECTED EVENT
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL LAKE ST. LOUIS 38.79N 90.78W
04/22/2011 E1.75 INCH ST. CHARLES MO TRAINED SPOTTER
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 3 N O'FALLON 38.83N 90.71W
04/22/2011 E0.75 INCH ST. CHARLES MO AMATEUR RADIO
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO NEW MELLE 38.71N 90.88W
04/22/2011 ST. CHARLES MO FIRE DEPT/RESCUE
HEAVY STRUCTURAL DAMAGE AT 122 AUBURN MEADOW DRIVE
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
734 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL LAKE ST. LOUIS 38.79N 90.78W
04/22/2011 E1.50 INCH ST. CHARLES MO TRAINED SPOTTER
&&
GKSThe St Louis radar (KLSX), 72 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
6 tornado, 3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
During the evening of Friday April 22nd, an intense supercell thunderstorm produced a long-track tornado which tore a path of destruction from west to east across the St. Louis Metropolitan Area, from St. Louis County Missouri eastward through the far northern portions of the City of St. Louis, then across the Mississippi River into Madison County Illinois. The tornado reached a maximum intensity of EF4 on the Enhanced Fujita Scale as it tracked through the community of Bridgeton, just west of Lambert St. Louis International Airport, in St. Louis County. The total path length was 21.3 miles, with a width of up to half a mile.
The tornado crossed the Mississippi River from the far northern portions of the City of St. Louis into Madison County Illinois approximately 1.5 miles south of Interstate 270 . The tornado continued east to half a mile north of the intersection of Illinois Route 203 and Pontoon Road. Damage east of this intersection included uprooted and snapped trees and three homes had roofs removed. At least one hundred homes were damaged in the area. The maximum damage found was in a neighborhood along Bern and Dawn Avenues. The tornadic damage then curved southeast and ended near the intersection of Alton Street and Pontoon Road. Damage width over this area varied from 50 to 150 yards with a path length of 5.1 miles. The damage east of Illinois Route 203 was rated low-end EF2. The highest wind speeds associated with the EF2 damage were approximately 120 mph.
A tornado touched down on the north side of Waterloo, Illinois near the intersection of Leah Drive and James Street. Several homes and businesses sustained varying degrees of damage; from displaced roofing materials to businesses with structural damage. Two large air conditioners were tossed 30 yards from the roof of a business. Several large trees were snapped near the base of the trunk. Four power poles were snapped south of the intersection of North Market Street and Kolmer Avenue. One large garage was also destroyed behind a church with debris tossed southeastward 30 to 40 yards. The tornado skipped eastward and crossed Floraville Road on the north side of Ridge Club Golf Course then traveled down the first fairway. A number of cedar and pine trees were snapped. The tornado then crossed Ridge Road where several homes sustained minor roof damage, with 30 to 40 percent of the shingles removed. The tornado then traveled across the northern part of Konarcik Park. Numerous old growth pine trees were snapped at the base of the trunk. Trees three feet in diameter were common in this area. The tornado caused damage to the siding of one home near the intersection of Konarcik and Kopp Roads before lifting. There was one minor injury at Canterbury Manor Nursing Center due to flying glass when a window broke. The maximum intensity was low end EF2, with a maximum estimated wind speed of 115 mph. The maximum width of the tornado was 80 to 90 yards with a total path length of 3.5 miles.
The tornado first touched down 3 miles southwest of Highland in Madison County, just to the east of Bluemound Road around 855 pm. It quickly moved east snapping and uprooting trees. Just before reaching Illinois Route 160, it destroyed a large metal farm building and carried the metal panels about a mile downwind. On Old Trenton Road, it snapped three wooden power poles and snapped trees and caused minor damage to a barn roof on a farmstead. As it continued to move east it widened to 700 yards as it passed south of Highland. It caused significant damage to trees, power poles and farm outbuildings in addition to minor roof damage. Near the intersection of St. Rose Road and Iberg Road, extensive tree damage occurred with one tree falling on a home and a second falling on a prefabricated carport. The tornado continued to move east causing varying degrees of damage to five homes in a subdivision just north of St. Rose Road. The tornado then moved across Waage Road blowing out multiple windows of a farm house and destroying a large metal shed. The tornado then crossed Baumann Road into Clinton County. The maximum intensity for this segment was rated EF2 and was on the ground for 6.5 miles before crossing into Clinton County. The maximum width of damage was 700 yards. As for the entire tornado, it was rated EF2, with maximum wind speeds of 130 mph. The maximum width of the tornado was 700 yards and the total length of the tornado was 18.2 miles.
A tornado touched down half a mile northeast of Paderborn in southwestern St. Clair County and moved east southeastward towards the Sportsman Lake Subdivision. Two power poles were snapped on Knab Road while six homes at the lake sustained minor roof damage in which 30 to 40 percent of the shingles were removed. A number of medium to large trees were uprooted or snapped along the damage track in this subdivision. The tornado lifted and dissipated on the far south side of the subdivision near Live Oak Drive. The maximum intensity was EF1, with a maximum estimated wind speed of 100 mph. The maximum width of the tornado was 60 to 80 yards and the total path length was 1.75 miles.
The tornado crossed from Madison County into Clinton County along Baumann Road. It continued to produce damage to farm outbuildings and minor roof damage to homes. On Keyesport Road, the tornado reached its maximum intensity between Baumann Road and Watertower Road. A farm house was destroyed when it lost its entire roof structure and the front wall partially collapsed. The rest of the farm had six buildings that were either destroyed or severely damaged. A hog farm also suffered extensive damage farther to the east on Keyesport Road. The tornado then turned east northeast and crossed into Bond County. The maximum intensity for this segment was rated EF2 and was on the ground for 3.1 miles before crossing into Bond County. The maximum width of damage was 500 yards. As for the entire tornado, it was rated EF2, with maximum wind speeds of 130 mph. The maximum width of the tornado was 700 yards and the total length of the tornado was 18.2 miles.
Thunderstorm winds caused considerable tree damage along Drum Hill Road north of Fayetteville. A large pine tree was snapped at the base and fell onto an unoccupied car destroying it. Several other trees were blown over. Also, a farm house had several windows blown out and the door to the sunroom torn off.
The tornado crossed from Clinton County into Bond County where it continued to snap and uproot trees, severely damage outbuildings and cause minor roof damage to homes before it finally dissipated around 930 pm about 7 miles south of Greenville. The maximum intensity for this segment was rated EF1 and was on the ground for 8.6 miles before lifting and dissipating. The maximum width of damage was 500 yards. As for the entire tornado, it was rated EF2, with maximum wind speeds of 130 mph. The maximum width of the tornado was 700 yards and the total length of the tornado was 18.2 miles.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads had water over them including Bluff Road near intersection with Trout Road. Several streets in Waterloo had 5 inches of water over them.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads had water over them including Illinois Route 4 south of Mascoutah and up to 10 inches deep on the northside of Freeburg on Deerfield Court.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317294, 317911, 317672, 317675, 317867, 317863, 317673, 317881, 320185, 317887, 318161, 318162.